Surrogate Pregnancy: Medications and You

surrogate pregnancy

Medications for a surrogate pregnancy

About a year ago, I volunteered to be a surrogate for my friend who is dealing with infertility. When I volunteered for this I had no idea just how involved things would get, all I knew about infertility would fill less than a page. I mistakenly thought the process would be rather simple, all I had to do was carry the baby to term after the embryo had been implanted. Little did I know I was in for a very rough ride, never did I realize just how many medications I would be taking, nor how they would make me feel. However, after going through the process alongside my friend I think I am the lucky one.

No matter if you are the intended parents or the surrogate medications play a big role. I know from personal experience that all three of us involved in the surrogacy process have to take medications, although the male only has to take an antibiotic to ensure he is as healthy as possible. However, we women have really gotten the short end of the stick when it comes to the number of medications we have to take, as well as how these medications make us feel.

Being that I am only the surrogate and not the intended parent, I am taking fewer medications than my friend is, but that doesn’t change how the medications are affecting me. As the surrogate, I will have to take five medications in order to prepare my body for receiving the embryo.

I started taking birth control pills, which must be started so many days before the second medication. The birth control pills are used by the doctors to regulate the surrogate’s menstrual cycle, mainly so it is on track with the intended parents so the transfer can take place. I wasn’t too concerned about taking birth control pills; I had used them before and had no side effects. However, this time it was different. During the first two weeks, I suffered from headaches and nausea, which in reading the side effects are quite common. In order to deal with these issues I started taking the pills at night before I went to bed, which helped until I started the next medication.

After taking birth control pills for twelve days, I had to now add Lupron, which is used to prevent ovulation. When first starting the Lupron I was required to inject 10 units every day. I had finally gotten adjusted to the birth control pills, but these injections immediately brought back the headaches and nausea. The problem with the injections was the side effects were felt within minutes; the only thing that helped was sitting down for at least thirty minutes after the injection. After ten days, I was told to lower the dose of Lupron, which for me meant no more headaches or nausea.

As we are not done with the In Vitro Fertilization process, I have not taken the last three medications so I am not sure how they will affect me. However, I do know that I have it better than the intended parent does. My friend has to give herself several injections daily, in her words she feels like a human pincushion. Not only does she have to give herself several shots, she is also suffering from severe nausea, as well as vomiting.

Image Source: UC Regents

Speak Your Mind